Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 4, 2003, 1:00 PM CDT for Platte County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2003, 1:00 PM CDT (18:00 UTC)
- Expired
- May 4, 2003, 2:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Platte County, NE
The radar
The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:05 AM CDT, 10 hours 55 minutes earlier.
Area forecast discussion, May 4, 2:05 AM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 205 AM CDT SUN MAY 4 2003 DISCUSSION SHORT BECAUSE OF ONGOING STORMS THIS MORNING. SITUATION SETUP FOR A SEVERE WEATHER OUTBREAK ACROSS THE CENTRAL U.S. TODAY. STORMS THIS MORNING MAINLY ELEVATED...BUT THE LARGE BOW ECHO THAT FORMED EARLY THIS MORNING FARTHER TO THE WEST IS A HYBRID. THIS WAS ORIGINALLY SFC BASED....BUT HAS MODIFIED AS IT MOVED EWD. HIGH HELICITY...NEAR 400 M2/S2 THIS MORNING OVER SERN NE WITH 50-60 KT LOW LEVEL JET. UPPER LEVEL JET STREAK OF OVER 120 KTS WILL BE TRANSLATING NEWD TODAY PUTTING SERN NE AND SWRN IA IN LEFT FRONT QUADRANT...WITH STRONG UPPER LEVEL DIVERGENCE. SFC LOW SHOULD TRACK ENE FROM NWRN KS THIS MORNING AND ACROSS SERN NE THIS AFTN ACCORDING TO 00Z MESOETA. THIS SEEMS REASONABLE. SO FAR SERN NE WILL GET INTO THE WARM SECTOR...AND HIGHS MAY REACH 75-80. FARTHER N... EXPECT MAINLY 60S FOR NERN NE. SO THERE WILL BE A RATHER SHARP TEMPERATURE GRADIENT THRU CNTRL ZONES TODAY. STORMS LIKELY TO REINTENSITY THIS AFTN AND MODERATE RISK OF SEVERE WEATHER IN SPC DAY 1 OTLK LOOKS ON TARGET...AND WILL WORD THE HWO ACCORDINGLY. TORNADO THREAT SHOULD MAINLY BE CONFINED TO SERN NE AND SWRN IA FROM 1 PM TO 6 PM...IN VICINITY OF SFC LOW. DEWPOINTS SHOULD REACH THE MID TO UPPER 60S FROM ERN KS AND MO NWD INTO SERN PART OF FCST AREA...WITH AFTN CAPE VALUES 2500-4000 J/KG IN AREA WITH HIGHEST SFC DEWPOINTS. ACTION EXPECTED TO SHIFT OUT OF THE AREA EARLY IN THE EVENING... BUT MAY HAVE SOME LINGERING NON SEVERE PCPN FOR A WHILE. MAY HAVE SOME INSTABILITY SHOWERS MON AFTN...THEN DRY WEATHER FOR TUE. THE 00Z GFS BRINGS A DECENT SHORTWAVE TROF NEWD THRU THE CNTRL PLAINS WED AND WED NGT...SOME INTRODUCED CHANCE OF TSTMS. THEN WENT DRY ON THU. GFS TEMPS IN THE 4-7 DAY PERIOD GENLY ACCEPTED. .OMA...NONE. MILLER
Hazardous weather outlook, May 4, 12:30 PM CDT, 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-042315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1230 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE WEATHER ACTIVITY. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST NEBRASKA. AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE...STRONG VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE DEVELOPMENT OF SUPERCELL STORMS. THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A COLUMBUS TO WAHOO TO BELLEVUE. THIS IS A DANGEROUS SITUATION WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA. NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH FRIDAY...AND THEN AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS SEVERE WEATHER SITUATION. SMITH
In the hours before
Special weather statement, May 4, 9:41 AM CDT, 3 hours 19 minutes before
IAZ055-056-069-079-080-090-091-041500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA NE 941 AM CDT SUN MAY 4 2003 SEVERE THUNDERSTORM WATCH #230 THAT WAS IN EFFECT FOR...FREMONT... PAGE...MONTGOMERY...MILLS...HARRISON...SHELBY AND POTTAWATTAMIE COUNTIES...HAS BEEN CANCELLED. SMITH
Local storm report, May 4, 10:48 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1048 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM PLATTE CENTER NE .88 INCH HAIL
05/04/03 PLATTE REPORTED BY STORM
SPOTTER.Local storm report, May 4, 12:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1255 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM 9 SE STANTON NE .88 INCH HAIL
05/04/03 STANTON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:04 AM CDT | Severe Thunderstorm Warning | OAX | Johnson | 26 min |
| May 4, 2:14 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 31 min |
| May 4, 2:43 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 47 min |
| May 4, 2:46 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 44 min |
| May 4, 3:04 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 41 min |
| May 4, 3:21 AM CDT | Severe Thunderstorm Warning | OAX | Saunders | 29 min |
| May 4, 4:32 AM CDT | Severe Thunderstorm Warning | OAX | Washington | 28 min |
| May 4, 4:50 AM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 40 min |
| May 4, 12:01 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 29 min |
| May 4, 1:45 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 45 min |
| May 4, 2:00 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 30 min |
| May 4, 2:26 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 34 min |
| May 4, 2:36 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 54 min |
| May 4, 2:58 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 47 min |
| May 4, 2:59 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Stanton | 46 min |
| May 4, 3:03 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 42 min |
| May 4, 3:17 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 28 min |
| May 4, 3:18 PM CDT | Flash Flood Warning | OAX | Platte | 6 hr |
| May 4, 3:21 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 54 min |
| May 4, 3:28 PM CDT | Tornado Warning | OAX | Saunders | 32 min |
| May 4, 3:35 PM CDT | Tornado Warning | OAX | Douglas, Sarpy | 55 min |
| May 4, 3:42 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Washington | 38 min |
| May 4, 4:16 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 44 min |
| May 4, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 26 min |
| May 4, 4:21 PM CDT | Tornado Warning | OAX | Douglas, Sarpy | 54 min |
| May 4, 4:23 PM CDT | Tornado Warning | OAX | Cass | 37 min |
| May 4, 3:57 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 33 min |
| May 4, 4:02 AM CDT | Severe Thunderstorm Warning | OAX | Page | 43 min |
| May 4, 4:12 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 63 min |
| May 4, 4:45 PM CDT | Tornado Warning | OAX | Fremont | 45 min |
| May 4, 5:14 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 31 min |
| May 4, 5:24 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 51 min |
| May 4, 5:46 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.